Ear, Nose & Throat Community
Mupirocin and severe headaches
About This Community:

This patient support community is for discussions relating to ear, nose and throat issues, ear infections, nasal polyps, sore throats, and swollen glands.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Mupirocin and severe headaches

I was prescribed Mupirocin for a non-healing nasal ulcer. I used it for about 2 days then woke up with a bad headache today from the get go. I've tried everything I can. I have taken Tylenol TWICE, Hydrocodone with Acetaminophen in it, nasal spray, a Breathe Right nasal strip (since I do have severe sinus problems.) NOTHING has worked or given any relief. I would take Ibuprofen and that works great for me, but I'm having an endoscopy done today at 10 am so I can't take Ibuprofen and Tylenol has never worked good for me. I have had a brain bleed before and this is how it started. I woke up with a headache, had it for days, nothing worked, then finally went to the ER by ambulance.

I didn't think ointment's could have side effects but I thought "hey, maybe I should look this ointment up and see if it has side effects." The first thing listed = HEADACHES! This is crazy. It's an ointment! Ibuprofen is the only thing that helps my headaches (when I'm not having a hemorrhage) and now it's the only thing that helps my sinus problems/pressure/pain. I can't take it though until tomorrow after my procedure so I can't rule out the brain bleed just yet. I need to take Ibuprofen and see if it gets better. Though if Hydrocodone and Tylenol both together and Tylenol by itself doesn't help, I don't think anything is going to.

Has anyone been on this ointment and developed severe headaches? Mainly ones that don't respond to medication? I know it's always concerning when a headache doesn't respond to medicine. At least when I went to the ER and they gave me a migraine cocktail, it worked! This Hydrocodone 5/325 mg APAP didn't touch it. Since I've had brain surgery years ago, then a brain bleed recently, it makes it hard for me to separate what's going on and what is coming from what. Any input would be greatly appreciated. Thank you!

Gary
Related Discussions
4 Comments Post a Comment
Blank
Avatar_dr_f_tn
Hello and hope you are doing well.

It's unlikely that the headache is from Mupirocin ointment. Systemic effects are rare with this ointment. Local reactions like rash, erythema and tenderness are likely to occur.

Hope this helped and do keep us posted.
Blank
Avatar_m_tn
Hello Dr. Anitha,

Thank you for your response. Unfortunately I stopped the Mupirocin ointment but the good news is the headache went away. I have been on 6 antibiotics and it will NOT clear up this nasal ulcer. My ENT is going to biopsy on the 29th. Just had a CT of my sinuses today and F/U on the 29th to go over the results and have the biopsy done. I understand what you're saying about the systemic side effects but I'm so very sensitive and I always fall into that small percentile of people who get the rare side effects that 0.1 % of people get. Not to mention I've had brain surgery in 2008 (Bilateral Pallidotomy) so my brain chemistry is very different now and EVERYTHING I take, affects me. I now have a slight allergic reaction to everything I take, including vitamins, supplements etc. Thanks so much for responding and be well!
Blank
Avatar_dr_f_tn
Hello and hope you are doing well.

Good to see your headaches are improving. Sometimes, you can prevent the occurrence of headaches by avoiding trigger factors that induce an attack. Alcohol, smoking, altered sleep patterns, missed meals, loud sounds, odd smells, physical or emotional stress and certain additive foods are known to trigger attacks. In short if you eat a well balanced diet, exercise moderately and lead a stress free life then you will be successful in preventing attacks.

Hope this helped and do keep us posted.
Blank
Avatar_m_tn
From your description of past "illnesses" or apparent medical problems, it sounds like you are having systemic reactions to sometiing you are inhaling or eating.  Numerous people have reactions to Hybrid dwarf wheat since it was introduced in the mid-1980s without testing on human beings.  Headaches is just one of many symptoms. I would recommend that you remove ALL wheat and wheat gluten from your diet for 30 days and see if you get better.  You will know if it works because you will feel the results.  For more information read the book "Wheat Belly" by Dr. William Davis, MD a cardiologist who has researched wheat's effects on people.  The Wheat Belly CD is also very good and easy to listen to.
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Ear, Nose & Throat Community Resources
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
Top Ear, Nose, Throat Answerers
612551_tn?1247839157
Blank
Jerry_NJ
NJ
209987_tn?1334790318
Blank
tschock
AB
6423135_tn?1381947504
Blank
zombie_pikacha